• Vol. 35 No. 4, 274–278
  • 15 April 2006

Ethambutol-associated Optic Neuropathy

232



232 Views
33 Downloads

Download PDF

ABSTRACT

Introduction: Ethambutol is used in the treatment of tuberculosis, which is still prevalent in Southeast Asia, and can be associated with permanent visual loss. We report 3 cases which presented with bitemporal hemianopia.

Clinical Picture: Three patients with ethambutol-associated toxic optic neuropathy are described. All 3 patients had loss of central visual acuity, colour vision (Ishihara) and visual field. The visual field loss had a bitemporal flavour, suggesting involvement of the optic chiasm.

Treatment: Despite stopping ethambutol on diagnosis, visual function continued to deteriorate for a few months. Subsequent improvement was mild in 2 cases. In the third case, visual acuity and colour vision normalised but the optic discs were pale.

Outcome: All 3 patients had some permanent loss of visual function.

Conclusions: Ethambutol usage is associated with permanent visual loss and should be avoided if possible or used with caution and proper ophthalmological follow-up. The author postulates that in cases of ethambutol associated chiasmopathy, ethambutol may initially affect the optic nerves and subsequently progress to involve the optic chiasm.


Tuberculosis (TB) has been present since ancient times. Around 460 BC, Hippocrates identified phthisis, which is the Greek term for consumption (TB seemed to consume people from within with its symptoms of bloody cough, fever, pallor and long relentless wasting) as the most widespread disease of the times, which was almost always fatal.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.